How Common Is Morphine Overdose?

How Common Is Morphine Overdose?

Morphine is a highly addictive opiate that is directly related to heroin. Its only legitimate use is in the short-term management of pain in a hospital environment. Supplies of morphine are diverted for illicit use and are imported from foreign countries for sale in the illegal drug trade. There is no safe recreational dose of morphine, and it is easy to overdose on this powerful drug.

How Does Morphine Overdose Happen?

Morphine effectively blocks physical pain by binding to special chemical receptors in the brain that transmit pain signals. In the process it also blocks negative feelings or emotional distress. The brain notices the relief of emotional disruptions and craves it as soon as the drug leaves the user’s system. This psychological addiction is more powerful than conscious thought.

The body will stop producing naturally occurring pain managing chemicals, when morphine is present. Once this happens the user will experience withdrawal symptoms, if they stop taking the drug. These symptoms often include the following:

  • Nausea, vomiting, diarrhea and other flu-like symptoms
  • Extreme pain throughout the body
  • Deep anxiety or panic
  • Powerful cravings
  • Justification of any action necessary to get more morphine in their system
  • Seizures or coma

Tolerance and Morphine Addiction

As a part of a natural defense mechanism the brain quickly develops a tolerance to morphine. This means that to experience the original high the user will need to take higher doses of the drug. At some point he or she will take more of the drug than the body can process. This is overdose, and it can have the following symptoms:

  • Extreme lethargy
  • Unconsciousness
  • Complete inability to control one’s actions
  • Memory loss
  • Coma
  • Seizures
  • Death

As the morphine addict’s use escalates they face an increasing risk of overdose that may range from temporary unconsciousness to permanent brain damage or worse.

Preventing Morphine Overdose and Addiction

When administered in a hospital a patient’s tolerance to morphine is closely monitored. They are often changed to other, less addictive drugs before dependency can be established. It is critical that doctors are aware of their patients’ full medical history including any history of substance abuse or addiction. When morphine is taken recreationally, these safeguards are not in place and the user is always at risk of overdose. The following steps can greatly reduce the likelihood of morphine addiction or overdose:

  • Never take the drug recreationally
  • Never combine morphine with other drugs or with alcohol
  • Share any history of substance abuse or addiction with doctors and nurses
  • Never take more than prescribed, and quit as soon as possible
  • Tell your doctor about cravings as soon as you experience them

Finding Specialized Morphine Addiction Treatment

If you have already developed a morphine addiction, please call our toll-free helpline right away. Our counselors are available any time of night or day to answer your questions and to connect you with the most successful morphine recovery program available. This is a serious disease that will destroy everything you love about life long before it kills you. Don’t risk overdose for even one more day. Call now for meaningful morphine recovery help.